Warfarin (Coumadin) is one of the most widely-used “blood thinners” in the treatment and prevention of blood clots. Warfarin and similar medications do not actually thin the blood, but they do make it less likely to clot. Warfarin is used to prevent stroke in patients with an abnormal heart rhythm called atrial fibrillation. It’s also used, among other things, in patients with artificial heart valves, or clots in their legs, arms, or lungs.
Unfortunately, warfarin is also one of the leading culprits of serious bleeding complications due to medications. So, why would doctors continue to use this drug if it is so dangerous? Because the risk of NOT treating blood clots is substantially high. As with any medication or treatment plan, doctors and their patients must weigh the risks and side effects of the treatment against the risk of not treating. Not treating and preventing blood clots in some patients can result in a serious, life-threatening event. It turns out that even with the significant risk of bleeding when patients take warfarin, the risk of blood clotting is even higher and more dangerous.
If you take warfarin, there are things you can do to avoid a serious bleeding problem:
- 1) Get your blood checked frequently. Warfarin patients require a blood test AT LEAST once per month to make sure the dose is accurate. If your dose is adjusted frequently and/or you start or stop medications, you likely need it checked more often.
- 2) Don’t miss doses. This can make it difficult for your physician to find the right dose and can actually ultimately cause you to get too much medication down the road.
- 3) Maintain a consistent diet. Many warfarin patients have told me that they can’t eat salad or greens. Wrong! This is a common myth. Foods that contain large amounts of vitamin K (lettuce, cabbage, greens, broccoli, brussel sprouts, asparagus, etc.) can alter the levels of warfarin, but that’s OK as long as you are consistent with your intake. For example, a warfarin patient can eat a salad every day for lunch, or consistently eat broccoli or greens two times per week. These foods are healthy for a variety of other reasons, so they should not be restricted, just regulated. In other words, don’t eat cabbage for three days in a row, and then eat none for the next three weeks.
- 4) Contact your primary physician immediately if you start or stop a medication. There are a multitude of drugs that interact with warfarin and can cause your level to go too high or too low. Many are common and seemingly benign (e.g. antibiotics). A visit to the ER or a specialist may result in a medication change, and this doctor may not warn you about an interaction with warfarin. Call your primary doctor immediately if a change is made to see if you need to come in for a blood test.
Thankfully, some new “blood thinners” are being developed that will likely have less interactions and require less frequent monitoring. Although still in the research phase, these new medications hold promise in making the treatment and prevention of blood clots safer than it is today.
Shari S. Phillips, M.D.
Your Lake Norman Physician